Xylazine Is in the Supply. Here's What That Means.
Ask Narcan to reverse an overdose caused only by fentanyl, and it works, often within minutes. Ask it to reverse xylazine, and it can't — xylazine isn't an opioid, and naloxone has no effect on it. That single fact is why xylazine, known on the street as "tranq," has become one of the most dangerous additions to the drug supply in years.
What xylazine is
Xylazine is a sedative approved for use in veterinary medicine — it is not approved for use in people. On its own, it slows the brain and breathing, lowers heart rate, and drops blood pressure. Mixed into fentanyl, which does all of those same things through a different mechanism, the combination compounds the risk of a fatal overdose.
Why naloxone still matters here
Because xylazine is almost always found mixed with an opioid, not on its own, the CDC's guidance is to give naloxone anyway during any suspected overdose. It won't touch the xylazine, but it will reverse the opioid component — and calling 911 remains essential every time, since a person may need medical support that naloxone alone can't provide.
Naloxone won't reverse xylazine. Give it anyway, every time — then call 911, because xylazine needs more than a kit can provide.
The wounds are the other danger
Beyond overdose risk, xylazine is associated with severe skin wounds at and near injection sites, which can develop and worsen quickly — even in places on the body that weren't injected. Left untreated, these wounds can become serious enough to require amputation. Caught early, they're manageable with proper wound care.
That's why our test strip program covers xylazine specifically, separate from fentanyl strips: knowing it's present changes what "staying safe" looks like, from avoiding a fatal overdose to also watching for and treating wounds before they become dangerous.
What to do with a positive result
- Treat it as seriously as a fentanyl-positive result — don't use alone, and keep naloxone within reach even though it won't reverse the sedative effects.
- Watch injection sites closely, and seek medical care early for any wound that isn't healing normally — early care prevents most serious complications.
- Call 911 for any suspected overdose. Emergency responders can provide support that naloxone alone cannot.